Alert archive / South Dakota / Tornado Warnings in 2002

Tornado Warning 2, NWS Rapid City, SD

August 26, 2002Custer County, South Dakota

NWS Rapid City, SD issued this tornado warning at Aug 26, 2002, 4:18 PM MDT for Custer County, South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 4:18 PM MDT (22:18 UTC)
Expired
Aug 26, 2002, 5:00 PM MDT
In force
42 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Custer County, SD

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:35 PM MDTHail 1.5Wind Cave, SD
Aug 26, 4:58 PM MDTHail 0.75Buffalo Gap, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 12:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WFUS53 KUNR 262218
TORRAP
SDC033-262300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 500 PM MDT

* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM OVER PRINGLE...OR ABOUT 12 MILES SOUTH OF
  CUSTER...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  WIND CAVE PARK HEADQUARTERS AROUND 430 PM MDT...

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

LAT...LON 4361 10374 4349 10361 4349 10322 4374 10360

BAILEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:45 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 26, 2:45 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT MON AUG 26 2002

LATEST SFC ANALYSIS PLACES LOW OVER NRN CO WITH INVERTED TROF
EXTENDING N ALONG THE THE WY/SD BORDER. KUDX RADAR INDC SCT
TSTMS...MANY OF WHICH HAVE PRODUCED SEVERE WX. WITH SVR TSTM WATCH
OVER MOST SD ZONES WILL KEEP IT SHORT AND SWEET.

12Z MODELS INITIALIZE WELL AND SHOW GOOD AGREEMENT OVER NRN PLAINS.
PERSISTENT UPPER LOW OVER WRN U.S. WILL KEEP SW FLOW ALOFT OVER NRN
STATES. THIS WILL SEND A SERIES OF WEAK WAVES ACROSS THE CWFA. WITH
STEEP LAPSE RATES AND MARGINAL MOISTURE COMBINED WITH AFTERNOON
HEATING...CHC POPS ARE JUSTIFIED NRLY EVERY DAY THROUGH DAY 7. WILL
ANTICIPATE AFTERNOON/EVE CONVECTION ORGANIZING INTO MCS TONIGHT AND
TUE NIGHT AS S/WV ENERGY MOVES ACROSS REGION. A PARTICULARLY STRONG
S/WV IS PROGGED TO MOVE ACROSS THE DAKOTAS LATE THU/FRI...WILL
ANTICIPATE SLY WINDS TO INCREASE AHEAD OF THIS WAVE. TEMP ADVECT IN
THIS PATTERN IS NOT TOO STRONG SO WILL ANTICIPATE HIGHS AND LOWS TO
REMAIN STEADY THROUGH FORECAST PERIODS.

MODEL GUIDANCE LOOKS GOOD AND IS SHOWING GOOD AGREEMENT. HIGHS ARE A
BIT LOW IN EARLY PERIODS...BUT EVERYTHING ELSE IS REASONABLE.

.UNR...NONE
99

In the hours before

Local storm report, Aug 26, 2:22 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    7 SW ELM SPGS             SD   .75 INCH HAIL
08/26/02   MEADE

0217 PM    5 SW ELM SPGS             SD   .75 INCH HAIL
08/26/02   MEADE
Local storm report, Aug 26, 2:34 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    12 S ELM SPGS             SD   4.5 INCH HAIL
08/26/02   MEADE                          HAIL RANGING IN SIZE
                                          FROM GOLFBALL TO
                                          SOFTBALL SIZED HAIL 12
                                          MILES SOUTH OF ELM
                                          SPRINGS NEAR THE
                                          PENNINGTON COUNTY BORDER
Local storm report, Aug 26, 2:38 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    6 SW ELM SPGS             SD   1.5 INCH HAIL
08/26/02   MEADE

0215 PM    1 N WICKSVILLE            SD   1.75 INCH HAIL
08/26/02   PENNINGTON                     MORE THAN 7 MINUTES OF
                                          GOLFBALL SIZED HAIL.
Local storm report, Aug 26, 2:44 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME OF REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0231 PM    1 N WICKSVILLE            SD   1.75 INCH HAIL
08/26/02   PENNINGTON                     MORE THAN 7 MINUTES OF
                                          GOLFBALL SIZED HAIL.
Local storm report, Aug 26, 3:23 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
323 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BOXELDER                  SD   1 INCH HAIL
08/26/02   PENNINGTON                     HAIL REPORTED AT I-90
                                          EXIT AT BOXELDER
Local storm report, Aug 26, 3:45 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    3 SW CUSTER               SD   1 INCH HAIL
08/26/02   CUSTER                         HAIL REPORTED AT BEAVER
                                          LAKE CAMPGROUND

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:01 PM MDTSevere Thunderstorm WarningUNRButte59 min
Aug 25, 10:56 PM MDTSevere Thunderstorm WarningUNRHaakon49 min
Aug 26, 12:18 AM MDTSevere Thunderstorm WarningUNRJackson, Mellette42 min
Aug 26, 12:49 AM MDTSevere Thunderstorm WarningUNRMellette56 min
Aug 26, 1:35 AM MDTSevere Thunderstorm WarningUNRTripp55 min
Aug 26, 1:39 AM MDTSevere Thunderstorm WarningUNRMellette66 min
Aug 26, 2:28 AM MDTSevere Thunderstorm WarningUNRTripp47 min
Aug 26, 6:31 AM MDTSevere Thunderstorm WarningUNRBennett59 min
Aug 26, 9:41 AM MDTSevere Thunderstorm WarningUNRHaakon64 min
Aug 26, 11:01 AM MDTSevere Thunderstorm WarningUNRJackson, Mellette59 min
Aug 26, 11:28 AM MDTSevere Thunderstorm WarningUNRPerkins62 min
Aug 26, 11:38 AM MDTSevere Thunderstorm WarningUNRBennett67 min
Aug 26, 12:03 PM MDTSevere Thunderstorm WarningUNRMeade42 min
Aug 26, 12:26 PM MDTSevere Thunderstorm WarningUNRPerkins64 min
Aug 26, 12:40 PM MDTSevere Thunderstorm WarningUNRMeade50 min
Aug 26, 1:27 PM MDTSevere Thunderstorm WarningUNRMeade63 min
Aug 26, 2:20 PM MDTSevere Thunderstorm WarningUNRPennington55 min
Aug 26, 2:25 PM MDTSevere Thunderstorm WarningUNRMeade35 min
Aug 26, 3:12 PM MDTSevere Thunderstorm WarningUNRPennington63 min
Aug 26, 3:42 PM MDTSevere Thunderstorm WarningUNRCuster63 min
Aug 26, 4:18 PM MDTTornado WarningUNRCuster42 min
Aug 26, 4:30 PM MDTSevere Thunderstorm WarningUNRFall River60 min
Aug 26, 5:00 PM MDTSevere Thunderstorm WarningUNRCuster45 min

Nearby

Tornado Warnings in South Dakota, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.